Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Blacksburg, VA

May 16, 2009Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 16, 2009, 6:01 PM EDT for Wilkes County, North Carolina. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2009, 6:01 PM EDT (22:01 UTC)
Expired
May 17, 2009, 4:00 AM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:00 PM EDTFLASH FLOOD5 W Wilkesboro, NC2 MI STRETCH OF HWY 268 CLOSED FROM FLOODING, AND TREES ON ROAD FROM MUDSLIDE.
May 16, 8:00 PM EDTFLASH FLOODBoomer, NCNUMEROUS MUD SLIDES WITH TREES DOWN BLOCKING OR PARTIALLY BLOCKING ROADS...HIGHWAY 18 SOUTH...HIGHWAY 268 WEST...AND SEVERAL COUNTY ROADS BETWEEN BOOMER AND THE W KERR SCOTT RESERVOIR. FIRST MUDLIDE WAS REPORTED AT 719 PM WITH NUMEROUS REPORTS BETWEEN 800 AND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 162201
FFWRNK
NCC193-170200-
/O.NEW.KRNK.FF.W.0013.090516T2201Z-090517T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST SOUTH OF THE W KERR SCOTT
  RESERVOIR.  RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN
  HAS FALLEN WITHIN THE WARRIOR CREEK DRAINAGE...NORTH OF HIGHWAY 18
  AND SOUTH OF HIGHWAY 268...BETWEEN GOSHEN AND BOOMER NORTH
  CAROLINA...WHICH IS JUST WEST OF MORAVIAN FALLS NORTH CAROLINA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE AREA
  SURROUNDING THE W KERR SCOTT RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3599 8133 3604 8140 3605 8140 3609 8148
      3610 8154 3613 8153 3613 8151 3615 8148
      3621 8109 3603 8105 3602 8109 3602 8125

$$
3 follow-up statements
000 
WGUS71 KRNK 170011
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT SAT MAY 16 2009

NCC193-170200-
/O.CON.KRNK.FF.W.0013.000000T0000Z-090517T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
811 PM EDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHWESTERN WILKES COUNTY...

AT 807 PM EDT...A TRAINED SPOTTER REPORTED MUDSLIDES AND FLASH 
FLOODING FROM EXCESSIVE HEAVY RAIN OVER THE WARNED AREA. A TWO MILE 
STRETCH OF HIGHWAY 268 SOUTHWEST OF WILKESBORO WAS CLOSED DUE TO 
FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WILKESBORO...NORTH WILKESBORO...MORAVIAN 
FALLS...DARBY...CRICKET...BUCK AND FAIRPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3599 8133 3604 8140 3605 8140 3609 8148
      3610 8154 3613 8153 3613 8151 3615 8148
      3621 8109 3603 8105 3602 8109 3602 8125

$$

AMS
000 
WGUS51 KRNK 170136
FFWRNK
NCC193-170800-
/O.EXT.KRNK.FF.W.0013.000000T0000Z-090517T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 400 AM EDT SUNDAY.

* AT 929 PM EDT...FLASH FLOODING FROM EXCESSIVE RAINFALL CONTINUED 
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
  RESERVOIR...WILKESBORO...NORTH WILKESBORO...MORAVIAN FALLS... 
  DARBY...CRICKET...BUCK AND FAIRPLAINS. 

4 TO 8 INCHES OF RAIN HAVE FALLEN IN SOUTH CENTRAL WILKES COUNTY 
SINCE 4:00 PM. LOCATIONS SOUTH OF THE W KERR SCOTT RESERVOIR TO NEAR 
BOOMER...AND ESPECIALLY ALONG WARRIOR CREEK WILL EXPERIENCE FLASH 
FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

USE CAUTION ALONG HIGHWAY 268 SOUTH OF WILKESBORO. PARTS OF THIS 
ROAD ARE FLOODED. 

&&


LAT...LON 3599 8133 3604 8140 3605 8140 3609 8148
      3610 8154 3613 8153 3613 8151 3615 8148
      3621 8109 3603 8105 3602 8109 3602 8125

$$

AMS
000 
WGUS71 KRNK 170424
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT SUN MAY 17 2009

NCC193-170800-
/O.CON.KRNK.FF.W.0013.000000T0000Z-090517T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1224 AM EDT SUN MAY 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
SOUTHWESTERN WILKES COUNTY...

AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN SHOWERS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOOMER...
ELKVILLE...WILKESBORO RESEVOIR...WILKESBORO...NORTH WILKESBORO...
MORAVIAN FALLS...DARBY...CRICKET...BUCK AND FAIRPLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3599 8133 3604 8140 3605 8140 3609 8148
      3610 8154 3613 8153 3613 8151 3615 8148
      3621 8109 3603 8105 3602 8109 3602 8125

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:33 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 16, 3:33 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND OFFSHORE BY
SUNDAY AFTERNOON. COOL HIGH PRESSURE SETTLES IN FOR MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
SHOWERS/STORMS...SLOW MOVERS ACROSS THE BLUE RIDGE AND POINTS WEST
WILL PROPAGATE TO THE EAST THIS EVENING. MAIN THREAT WILL BE FLASH
FLOODING AND ISOLATED HAIL AND GUSTY WINDS. THE ORGANIZED STORMS
ASSOCIATED WITH THE COLD FRONT RESIDE OVER THE KY/ERN OH VALLEY
ATTM. THIS ACTIVITY WILL SPREAD INTO THE WRN CWA BY EARLY
EVENING...THEN SHIFT EAST/SOUTHEAST OVERNIGHT. STABILITY WILL
REMAIN UP ALONG THE BOUNDARY...BUT EXPECTING CAPES TO WEAKEN ONCE
THE SUN GOES DOWN. MAIN ENERGY...WIND...WILL MOVE BY TO THE NORTH
ACROSS THE MID ATLANTIC SO THE SVR THREAT WILL BE DIMINISHING OVERNIGHT.
KEPT HIGHEST POPS IN THE WEST OVERNIGHT WITH LIKELY IN THE EAST.
SHOULD SEE SOME DECREASE IN COVERAGE BY DAWN IN THE WEST. SOME
OVERRUNNING ON THE BACKSIDE AS SHORTWAVE PUSHES THROUGH WILL SLOW
THE FRONT DOWN...AND KEEP SHOWERS AROUND IN THE SOUTH THROUGH
MIDDAY...AND POSSIBLY AFTERNOON. TEMPS TONIGHT WILL NOT FALL FAR
EXPECT IN THE NW...AS FRONT AND RAIN KEEPS AIRMASS MOIST.

HIGHS ON SUNDAY WILL OCCUR IN MOST LOCATIONS IN THE MORNING...WITH
STEADY TEMPS IN THE AFTERNOON...SOME FALLING WITH THE RAIN IN THE
MORNING...RECOVERING SOME IN THE EAST IN THE AFTERNOON.

COLD AIR ADVECTION KICKS IN SUNDAY AFTERNOON/NIGHT. PRECIP WILL BE
SOUTHEAST OF US BY DUSK. WINDS WILL STAY UP SOME OVERNIGHT AND
SHOULD PREVENT FROST FORMATION. SOME DECOUPLING TOWARD MONDAY
MORNING OVER THE GREENBRIER VALLEY AREA INTO BATH COUNTY MAY
RESULT IN PATCHY FROST AS TEMPS DROP INTO THE MID 30S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE
QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS
IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF
THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY
NIGHT...WITH SFC HIGH OVERHEAD. THE POTENTIAL OF PATCHY FROST WILL
EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS
OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS
ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40
DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND
LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER
LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR
50 EAST OF THE BLUE RIDGE.

BACKDOOR FRONT PUSHES TOWARD THE NRN CWA BY WED MORNING WITH NO
MOISTURE...SO NOTHING EXPECTED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST
UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD
KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS
SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A
PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE
AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS.

TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING.
SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT
AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN
THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE
BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH
20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY
SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO
IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE
LASTING ANY MORE THAN AN HOUR OR LESS.

TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO
NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER
ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE.

CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT
ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE
WITH LINGERING FRONT.

HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND
MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING
CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...DS/PM
LONG TERM...PM/WP
AVIATION...JJ/WP
Hazardous weather outlook, May 16, 4:22 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT SAT MAY 16 2009

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-170830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170830-
BATH-GREENBRIER-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 2:45 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009

VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
      3689 8068 3691 8068 3693 8062 3680 8053
      3663 8092 3662 8118 3674 8119

EXPERIMENTAL

PEM
Special weather statement, May 16, 2:47 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009

NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
      3647 8132 3647 8116 3633 8114

EXPERIMENTAL

PEM
Special weather statement, May 16, 2:59 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SAT MAY 16 2009

VAZ018-019-023-024-162000-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
259 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND ROCKBRIDGE COUNTIES...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ORISKANY...MOVING EAST AT 15 MPH.

THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN
EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING
OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY.
SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO
PLEASE MONITOR THEM FOR POSSIBLE FLOODING.

THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO
NEAR EAGLE ROCK BY 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018

EXPERIMENTAL

PEM
Local storm report, May 16, 4:02 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 ENE ORISKANY          37.63N 79.95W
05/16/2009  E0.88 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

WPERRY
Special weather statement, May 16, 5:22 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT MAY 16 2009

NCZ019-020-162215-
WILKES NC-YADKIN NC-
522 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOOMER...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUCK AROUND 535 PM...MORAVIAN FALLS AROUND
540 PM...WILKESBORO AROUND 545 PM...NORTH WILKESBORO AROUND 550 PM...
WINDY GAP AROUND 610 PM AND CLINGMAN AROUND 615 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3604 8140 3612 8142 3626 8088 3623 8087
      3625 8079 3604 8073 3605 8100 3601 8108
      3602 8111 3602 8125 3599 8132

EXPERIMENTAL

KK
Special weather statement, May 16, 5:35 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT MAY 16 2009

VAZ019-020-WVZ042>045-162230-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
535 PM EDT SAT MAY 16 2009

...SHOWERS AND THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...GREENBRIER...MERCER...MONROE AND SUMMERS
COUNTIES...

AT 530 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING THROUGHOUT
THE GREENBRIER VALLEY AND OVER THE HIGHLANDS OF VIRGINIA. THESE
SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT ABOUT 20 MPH.

SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL. DUE TO
THE SLOW MOVEMENT...HEAVY RAIN WILL FALL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM NOW
THROUGH 10:00 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 7943 3776 7968 3780 7982 3763 8022
      3743 8043 3743 8084 3732 8089 3724 8121
      3734 8136 3758 8119 3771 8090 3783 8094
      3787 8077 3806 8082 3807 8087 3827 8042
      3804 8018 3807 7996 3827 7980

EXPERIMENTAL

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:54 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga51 min
May 16, 2:47 PM EDTSpecial Weather StatementRNKAshe58 min
May 16, 5:22 PM EDTSpecial Weather StatementRNKWilkes53 min
May 16, 7:02 PM EDTSpecial Weather StatementRNKAshe, Watauga58 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.